Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 132, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2004, 8:49 PM CDT for Clay County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 8:49 PM CDT (01:49 UTC)
- Expired
- May 17, 2004, 9:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Clay County, MS
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629
WUUS54 KJAN 180149
SVRJAN
MSC025-180235-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
849 PM CDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 935 PM CDT
* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WEST POINT...MOVING NORTH
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL...
REMAIN OVER RURAL CLAY COUNTY
HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.
LAT...LON 3358 8880 3357 8866 3353 8865 3353 8860
3368 8857 3368 8872 3379 8873 3379 8880
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:40 PM CDT, 9 minutes earlier.
Area forecast discussion, May 17, 8:40 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 840 PM CDT MON MAY 17 2004 .DISCUSSION... LATEST SATELLITE IMAGERY SHOWS SHORT WAVE TROUGH OVER THE ARK-LA-TX ...MOVING TOWARD THE REGION. ALSO SHOWERS AND SOME EMBEDDED THUNDERSTORMS OVER THE EASTERN HALF OF THE FORECAST AREA. AN ISOLATED SEVERE STORM NOTED IN THE NORTHEAST. GFS KEEPS THE CONVECTION GOING THROUGH THE NIGHT...MAINLY OVER THE EAST HALF. SO HAVE PUT IN HIGHER SCATTERED POPS IN THAT AREA. OTHERWISE THE REST OF FORECAST LOOKS TO BE ON TRACK. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 17
Hazardous weather outlook, May 17, 2:50 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT MON MAY 17 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181950- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 250 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF A LINE FROM CLEVELAND...TO CANTON...TO RALEIGH...TO LAUREL. SMALL HAIL...WIND GUSTS TO 45 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED. WARM...MOIST AND UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION...AS SEVERAL UPPER LEVEL DISTURBANCES APPROACH THE AREA. THE COMBINATION OF AFTERNOON HEATING...INSTABILITY AND MOISTURE MAY CAUSE STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO DECREASE IN INTENSITY AND COVERAGE SHORTLY AFTER SUNSET. ...FLOODING... THE AIRMASS OVER THE REGION REMAINS VERY MOIST AND THE GROUND HAS BECOME SATURATED. SEVERAL INCHES OF RAIN HAVE FALLEN OVER THE AREA IN PAST FEW DAYS...SO PONDING OF WATER CAN BE EXPECTED. ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. LOOK FOR DOWNPOURS TO CAUSE PONDING OF WATER ON ROADWAYS...WITH WATER OVERFLOWING SMALL CREEKS...STREAMS AND CULVERTS POSSIBLE ALSO. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT MONDAY...MAY 24. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 8:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
849 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL SESSUMS 33.42N 88.71W
05/17/2004 1.00 INCH OKTIBBEHA MS COUNTY OFFICIAL
NICKEL TO QUARTER SIZE HAIL REPORTED BY OKTIBBEHA COUNTY
EMA.
&&
XXXThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:20 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 45 min |
| May 18, 2:50 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 30 min |
| May 18, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 16 min |
| May 18, 4:56 PM CDT | Flash Flood Warning | JAN | Hinds | 119 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.